MAUDE Adverse Event Report: BECTON DICKINSON BD CATHENA 20GX1.25IN WINGED BC; INTRAVASCULAR CATHETER

BECTON DICKINSON BD CATHENA 20GX1.25IN WINGED BC; INTRAVASCULAR CATHETER
Catalog Number 386811
Medical Device Problem Codes Contamination /Decontamination Problem (2895); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
B.3.The date received by manufacturer has been used for this field.D.3.Franklin lakes has been listed as the manufacturer.G.1.Franklin lakes has been listed as the manufacturer.H.3.If a device evaluation and/or device history review is completed, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd cathena 20gx1.25in winged bc had foreign matter.The following information was provided by the initial reporter: please note customer is still experiencing issues (since march) with cathena and was already escalated that it has a real risk for patient safety if this plastic is embolized through the veins.Once again, we are facing another incident with your short catheters reference 386811, and we still haven't received an answer to the cause of the first incidents detected with these catheters on the 25th of march.As i told you in an email on 15 april: the incidents detected today in the (b)(6) hospital in different batches of this reference, seem to us to be important and serious for patient safety (attached photos), and the insecurity that becton is causing among our professionals regarding the use of these catheters is very high.We have not received any health alert about your products, and in view of the incidents detected, i understand that it should be your responsibility to report them to the aemps, as we indicated to you in march.14-may-2025: from aemps mail: the vigilance area of medical devices of the spanish agency of medicines and medical devices has been informed about an incident notified a patient, involving the following product.The incident was notified on 08/05/2025, occurred in (b)(6).The information provided is: incident description: upon unpacking the catheter, before its insertion, detachment of the polypropylene from the needle cone has been observed, which is noticeable to the naked eye.Attached you can find a photo.In cases where this is detected before insertion, do not dispose of the catheter directly.Our concern lies in cases that may have gone unnoticed.Measures taken / medical consultations carried out: end of use of the product, change of batch or serial number of the same product.
 
Additional Manufacturer Narrative
Our quality engineer inspected the 5 samples submitted for evaluation.The reported issue of molding defective was confirmed upon inspection of the samples.Analysis of the samples showed that one of the five had excessive silicone on the cannula tip.A review of our risk management documentation was performed and indicates that the potential risk of the reported event was assessed appropriately.Production records were reviewed, and this batch meets our manufacturing specification requirements.The assembly process of the cannula lubrication process was reviewed.The cannula is lubricated by dipping it into a silicone lube tank.During dipping, low air flow is blown through the cannula to prevent silicone flowing into the cannula.After dipping, the part is raised from the silicone lube tank followed by high pressure air blown through the cannula to remove the excess silicone.The catheter subassemblies are then set together with the needle hub subassembly.The assembled part then goes through a series of processes and loaded with the needle cover.There could have been silicone accumulated at the surface of the lube tank which might have transferred to the cannula surface during air blowing.After the catheter subassemblies are set together with the needle hub subassembly, given the silicone-like nature of the lube it is possible for the excess silicone to migrate to the cannula/catheter tip area during transportation or storage.To prevent this defect, revision of the procedure will be completed to include cleaning of the surface of the lube tank and surrounding areas every shift.Corrective actions have been initiated and a manufacturing root cause has been identified for this failure mode.Actions have been made to address the issue.
 
Additional Manufacturer Narrative
Our quality engineer inspected the photos submitted for evaluation.The reported issue of molding defective was confirmed upon inspection of the photos.However, bd cannot confirm the cause of the failure to our manufacturing process since no physical sample was returned.We would be very interested in examining product that does not meet your expectations and our quality standards.Examination of the actual product involved may provide clarification as to the cause of the reported failure.A review of our risk management documentation was performed and indicates that the potential risk of the reported event was assessed appropriately.Production records were reviewed, and this batch meets our manufacturing specification requirements.

Brand Name
BD CATHENA 20GX1.25IN WINGED BC
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore NJ 07417
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key22092130
Report Number2243072-2025-00683
Device Sequence Number7866186
Product Code FOZ
UDI-Device Identifier00382903868117
UDI-Public(01)00382903868117
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K220584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number386811
Device Lot Number4278300
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2025
Supplement Date Received by Manufacturer06/09/2025
07/25/2025
Initial Report FDA Received Date05/27/2025
Supplement Report FDA Received Date06/10/2025
07/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown